Is there an anti-anxiety treatment that doesn't have sexual side effects?

Originally Published: March 7, 2003 - Last Updated / Reviewed On: March 14, 2003
Share this

Hi Alice!

My girlfriend has recently started taking Paxil for anxiety that she has suffered from since she was young! Paxil works great for her anxiety, however she has gone from being multi-orgasmic to being unable to orgasm at all! My question is, "is there an anti-anxiety treatment med or otherwise that doesn't have the sexual side effects?" Please help!!

Dear Reader

Your girlfriend is courageous to confront a problem that she has been struggling with for so long, and to experience some relief from her anxiety.

However, it is terribly frustrating when a medication that is providing such clear relief has negative side effects as well. Unfortunately, the kinds of medications that are used to treat anxiety (and depression) often cause changes that need getting used to, or experience in managing. About 60 percent of people taking the kind of medication your girlfriend is on report that they have unwanted sexual side effects, including inability or difficulty in orgasming, lower sex drive, less vaginal lubrication, and problems with erections in men.

You can encourage your girlfriend to tell her health care provider that she is experiencing a side effect. Is this change unacceptable to you, to her, or to both? It's interesting that she didn't write in. Maybe this isn't a problem for her; maybe this sexual change is fine with her. It can be difficult to bring up these sexual issues, but you (or she) need to find out whether there might be some solutions.

Everyone is different in how they respond to medicines, and the side effects of anti-anxiety drugs and anti-depressants can vary depending on what medicine is being used. Some possible strategies for lessening or changing the sexual problems (without losing the benefit of the medicine) include:

  • switching to a different anti-anxiety medicine
  • decreasing the dose of Paxil, either overall or just prior to sex
  • changing the schedule of doses, so that she doesn't take Paxil around the time she may wish to be orgasmic
  • adding another type of medication or herbal supplement to counteract the anti-orgasmic effects of Paxil

As frustrating as it may be for your girlfriend to have problems orgasming while taking Paxil, it's important for her not to discontinue the medicine or change the way she takes it without checking with her health care provider. It's also important that her health care provider is fully aware of what kinds of medicines (conventional and complementary) your girlfriend is using, so that she doesn't make a mistake and mix substances that might interact badly and cause other, possibly more dangerous problems.

The situation is manageable, especially if it is a problem for your girlfriend, and she takes the steps toward making these changes.

Alice

March 14, 2003

20473
Alice, Congrats to your girlfriend for finding something that helps relieve her anxiety. As just a suggestion, when I started taking Paxil for depression, it took my body (and mind) a while to...
Alice, Congrats to your girlfriend for finding something that helps relieve her anxiety. As just a suggestion, when I started taking Paxil for depression, it took my body (and mind) a while to adjust to the medication. The use of a vibrator really helped me to find my libido again, but DO NOT RUSH THIS! Taking it slow and easy is best, with lots of gentle and loving communication.